Aa
Aa
A
A
A
Close
Avatar universal

advice on BP meds mainly mood stabilizers

Hello,`I am new at this soo.. i was diagnosed a yr ago and was put on effexor that didn't help, and serequel for racing thoughts. then my doc put me on wellbutrin xr  that was ok for a couple of months but my depression has worsed tremendously and i am taking wellbutrin xr 200 mg, serequel 50mg, and clonapin. the wellbutrin has no effect on me at all and i was actually wondering about topamax. i have tried almost every antidepressent and nothing. but i never thought about a mood stabilizer nor my doc apparently  so if anyone has any advise or opinions about any bp meds that worked well for anyone but i don't want to take the ones that make you gain weight. i lost  and maintained 130ib weight loss and don't want to gain any so. thankx
4 Responses
Sort by: Helpful Oldest Newest
547573 tn?1234655710
Namaste,

There are a multitude of mood stabilizers used to control the effects of Bipolar Disorder.

From what you've written, it doesn't appear as if your doctor has treated you with any mood stabilizers.  Mood stabilizers used in the treatment of bipolar disorder include, Depakote, Depakene, Eskalith, Lithobid(Lithium), Lithonate and Lithotabs.

Although, not approved for tratment of bipolar disorder by the FDA, the following medications are oftentimes also used to control mood. They include lamictal, neurontin, tegretol and topomax. These are usually calssified as anti-convulsants.

I've been diagnoised with Bipolar Disorder I, as well as a number of other psychiatric disorders, but for mood stabilization I take 400 mg. of lamictal and 10 mg. of remeron daily. Additionally, I take 10 mg. of diazepam 4 times a day to control my anxiety and panic attacks.

I find that seroquel, which is actually an anti-psychotic is notorious for weight gain. I gained 40 pounds while taking it, until I told my doctor to take me off of it. Topomax, on the other hand has, as a side effect, weight loss, which to some individuals can be beneficial.

Finally, it must be noted that it may take a long period of trial and error before the right medication or combination of medications is found that will adequately control your symptoms. It took me over 6 years.

I hope it doesn't take you that long and that you find a good doctor who is well qualified and compassionate as to your needs.

Good luck!

Michael(Jikan)
Helpful - 0
Avatar universal
I hope you read my post.  I am a 52 yr old lady with bipolar that tried that meds you were on and had the same symptoms.  May I give you my experience?  First I found that alone the wellbutrin and topamax work perfectly.  When you add all the others it messes things up and depression happens.  Later some weight came back.  As soon as I took just those too I have some boughts of depression that I just live with.  One deals with them like the flu-- they pass in 2 days.  a massage , movie and friends help.  best of luck thegymprincess
Helpful - 0
520191 tn?1355635402
I found lithium helpful for cutting my mania and stabilizing myself but didn't do much for depression. Lithium is a mood stabilizer. You might find you need a combination of medication to help not just one medication. for me it is Lithium, Quetiapine and Olanzapine.  

Olanzapine causes massive weight gain!

Hope this helps
Freddie
Helpful - 0
Avatar universal
Lamictal/Lamotrigine is approved for management of bipolar disorder but not as a front line treatment because you have to titrate up to avoid the rash. It is what I take. It is good for bipolar depression, and is weight neutral. I was on Wellbutrin and it screwed me up royally. I started to rapid cycle something fierce.

I am surprised that you would have a bipolar diagnosis and be put on antidepressants without a mood stabilizer. That is generally not recommended as it can flip a bipolar person into mania. You mention doctor but not psychiatrist. If you are not seeing a psychiatrist I would consider it.

Topomax made me stupid and did nothing for the bipolar although it did decrease my migraines. It made me really stupid though. Its nick name is called dopomax. I got prescribed it by a doctor and it was the first thing my psychiatrist took me off of because he said it was mainly ineffective for bipolar.
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.